Fentanyl is an extremely potent synthetic opioid. While this substance is similar to morphine, it is between 50 to 100 times stronger. Fentanyl is used in medical settings to treat severe cases of pain, usually after surgery or during advanced-stage cancers.
While prescription fentanyl is effective in helping people cope with pain, this substance has made its way into the illicit drug trade. Unfortunately, illicit drug manufacturers are creating fentanyl on their own, causing the dosages and potency of the substance to be unpredictable. Additionally, many drug dealers use fentanyl as a cutting agent to increase their profit and intensify their client’s addiction to their products.
This has led to alarming numbers of fatal fentanyl overdoses, contributing to the current opioid epidemic in America. According to the National Institute of Health, “Deaths involving synthetic opioids other than methadone (primarily fentanyl) continued to rise with 70,601 overdose deaths reported in 2021.”
With that being said, it’s important to be aware of the dangers of fentanyl abuse and how harm reduction can help save lives.
Table of Contents
What is the Difference Between Illicit and Pharmaceutical Fentanyl?
There are two different types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl (IMF). Both substances are considered synthetic opioids, however, there are some important differences to be aware of.
If you were to go to the hospital for serious surgery, your doctor may provide you with fentanyl to cope with the pain afterward. Additionally, people experiencing pain from advanced-stage cancer might be provided with fentanyl, as they might be tolerant of less potent forms of opioid pain-relievers. This is considered pharmaceutical fentanyl and is safe to consume under the supervision of a medical professional.
On the other hand, illicitly manufactured fentanyl is not FDA-approved. In other words, this version of fentanyl is not manufactured by professionals or evaluated for safety, making it difficult to determine the potency of the substance. IMF is the type of fentanyl you have probably heard about on the news in regard to the opioid epidemic, laced drugs, and rising rates of overdoses.
The Signs of a Fentanyl Overdose
According to the Centers for Disease Control, over 150 people die regularly from overdoses related to synthetic opioids like fentanyl. Because fentanyl is commonly used to increase the potency of other substances like heroin, various pills, and even cocaine, it is important for anyone suffering from drug addiction to be aware of the signs of a fentanyl overdose.
The symptoms of a fentanyl overdose include:
- Small, pinpointed pupils
- Falling asleep suddenly or losing consciousness (nodding off)
- Slowed, weak, or no breathing
- Choking or gurgling sounds (death rattle)
- Limpness of the body
- Cold and clammy skin
- Bluish lips and fingertips
Fentanyl overdoses are life-threatening, often resulting in death without swift medical intervention. If you notice that someone is displaying the signs of an overdose, do not hesitate to contact emergency medical services.
What to Do When Someone is Overdosing on Fentanyl
Unfortunately, it might be difficult to determine if someone is overdosing and what substance they have taken. Due to this, if you believe someone is experiencing an overdose, the first thing you should do is contact 911. Thankfully, there are laws in place to protect people from being charged with drug possession in the event of an overdose, so there is no need to worry about facing criminal charges.
After you call emergency medical services, you should administer Narcan (naloxone) if it is available to you. Narcan is an opioid overdose reversal medication, meaning it can prevent someone from dying in the event of an opioid overdose. Even if you are unsure whether the person is overdosing on an opioid, you can administer naloxone as it will not produce adverse effects.
After naloxone is administered, make sure that the person is awake and breathing. It is also important to ensure that they are lying on their side to prevent them from choking on vomit. Despite some reports, you cannot overdose by touching fentanyl, as IMF is not absorbed through the skin. This means it is safe to provide rescue breathing if necessary.
Lastly, even if you provided naloxone and the individual is responding well, they must receive medical attention as this medication can cause them to experience immediate symptoms of withdrawal. Additionally, if they overdosed on an extended-release opioid, they could begin to experience symptoms of an overdose later on. This is why it is essential to ensure that the individual is receiving medical attention.
How Harm Reduction Can Reduce the Overdose Rates
Harm reduction is a set of principles and strategies designed to reduce the negative consequences of substance abuse. This approach is intended to offer support to people suffering from addiction, rather than charging them criminally.
People who work in harm reduction often provide their communities with access to clean needles, straws, and smoking devices to prevent the spread of blood-borne diseases like HIV or Hepatitis. Even further, harm reduction programs hand out fentanyl testing strips, doses of Narcan, and resources for substance abuse treatment or mental health assistance.
As per the Substance Abuse and Mental Health Services Administration, harm reduction provides the following benefits:
- Connects individuals to overdose education, counseling, and referrals to addiction, mental health, or medical treatment
- Distributes overdose reversal medication to people at risk of experiencing or witnessing overdoses
- Reduces the risk of infectious diseases, including HIV, viral hepatitis, and bacterial and fungal infections.
- Reduces overdose deaths by providing access to resources and education
- Reduces the stigma associated with substance abuse and mental illness
- Promotes health and healing rather than incarceration and re-offending
Finding Help for Fentanyl Abuse and Addiction
If you or a dear one suffers from fentanyl addiction, attending drug rehab is a must. Even abusing this substance one time could cause you to experience a fatal overdose. Because of the risks involved with fentanyl abuse, receiving professional help is of the utmost importance.
During rehab, you will have access to medication-assisted treatment (MAT), medical detox, evidence-based behavioral therapy, group counseling, and relapse prevention planning. In other words, drug addiction treatment programs can provide you with the education, support, and evidence-based treatment you need to maintain long-term recovery.